Mississippi, 2021

Damaging Wind in Mississippi, June 2, 2021

June 2, 2021 · NWS JAN · 1 event in 1 county or zone

A line of thunderstorms moved through the Jackson Metropolitan area on the afternoon of June 2nd, producing strong gusty winds. One of the storms became severe and produced a microburst at the Jackson-Medgar Wiley Evers Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A line of thunderstorms moved through the Jackson Metropolitan area on the afternoon of June 2nd, producing strong gusty winds. One of the storms became severe and produced a microburst at the Jackson-Medgar Wiley Evers Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 2, 1:44 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 2, 1:44 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
244 PM CDT Wed Jun 2 2021

.DISCUSSION...
Tonight and Tomorrow...

An upper level trough centered across the plains with an associated
frontal boundary has brought the ArkLaMiss a very moist set-up. This
is a summertime like pattern that we are in and this unstable
pattern will stick around through tomorrow as well. Showers and
storms(some with embedded thunder) will be the case through this
evening. There is a chance for a strong storm or 2 to occur across
the south/east before the day is over with but widespread strong to
severe storms are not anticipated. With the atmosphere being as
moist as it is, there is a chance that some storms and or as
rainfall moves through the area, pockets of heavy rainfall will be
possible. Unlike yesterday where some areas out west received almost
2 inches, places across the south and east have not seen as much
rain fall so even if heavier rainfall occurs, flash flooding is not
a major concern.

Rain will continue into the overnight hours but should be light. By
tomorrow, the upper-level trough will swing across the Mid and Deep
South however, rain and storm chances will be confined to the south
and some parts of the east as the previous mentioned boundary pushes
through the region. Rain will start to tapper off from the south to
the east by tomorrow afternoon through early evening. Highs
tomorrow will range from the mid to upper 80s./JNE/

Thursday night through Next Wednesday...

For the Thu Night to Wed period our region will continue to see
the general flow regime featuring "cut off" energy and slow
evolution before E conus ridging builds. What does this mean in an
overall sense? For temps, look for near normal to slightly below
normal conditions. For precip, there will be a wet several days
mixed in where some flooding may become an issue. Right now that
appears to be in the Sun-Tue timeframe.

Taking a closer look, the "cut off" upper low pattern continues to
build support from the overall guidance. As a result, the trend we
discussed yesterday for lower PoPs continued and some values are
down a bit more from the prev forecast. This is mainly in the Thu
Night to Sat periods. This will have some impact on temps and the
warmer trend is still supported. The latest 12z guidance did warm a
bit from the prev run, but I trended closer to climo for most areas
with MaxT for both Fri & Sat. Friday morning the N half will be on
the cool side with low/mid 60s as a weak boundary will sag S more
into the area. We may see some fog develop due to sufficient
clearing/cooling and proximity to the boundary. Right now, not
confident enough to add into the official forecast.

By Sun, we should see the upper low begin to open up a bit and lift
out as a larger system enters the Pac NW. The E conus response to
this larger system will promote ridging and our lifting upper low
will be slow to do so and likely try and lift with more of a N/NNE
trajectory. This will likely spell a longer duration precip event for
most or part of our forecast area. Based on various operational guidance
and ensemble data, the Sun-Tue period seems to be primary timeframe
at this time. This is more of a heads up mention of the potential as
details this far out and with such a system are tough to get right 4-
6 days out. Temps during this time will likely remain below normal
with a day or so a good bit below normal.

With more mid/upper level ridging taking shape for mid to late week,
look for precip chances to lower and temps to trend warmer to more
seasonal readings. /CME/

&&

.AVIATION...
18Z TAF discussion:
VCSH, VCTS, SHRA, and -RA will affect all sites except for GWO at
some point through out the TAF period. Ceilings will toggle back
and forth between VFR and MVFR. Rain coverage will continue
throughout the day but is expected to diminish tonight. However
low clouds will still be on tap and sites MEI, HBG, and PIB will
drop down to IFR briefly before daybreak tomorrow morning but
conditions will improve shortly after. Winds will be out of the
SSW and breezy during the day today, up to 10kts with possible
gusts up to 20kts for sites across the central and eastern parts
but winds should subside come early evening./JNE/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       68  86  67  85 /  51  19  11  24
Meridian      68  86  65  86 /  53  25  11  18
Vicksburg     68  86  66  86 /  38  19  16  30
Hattiesburg   69  86  68  85 /  59  44  17  31
Natchez       68  84  68  83 /  39  30  16  37
Greenville    66  85  64  87 /  27   7   9  15
Greenwood     68  85  64  87 /  53   8  12  13

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

JNE/CME
Hazardous weather outlook, Jun 2, 1:13 PM CST, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
213 PM CDT Wed Jun 2 2021

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
031915-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
213 PM CDT Wed Jun 2 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Thursday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

14

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Jun 2, 1:41 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Jackson MS
241 PM CDT Wed Jun 2 2021

MSZ043-022015-
Madison MS-
241 PM CDT Wed Jun 2 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MADISON COUNTY
UNTIL 315 PM CDT...

At 240 PM CDT, Meteorologists were tracking a strong thunderstorm
near Cameron, or 13 miles northeast of Canton, moving northeast at 40
mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Cameron and Camden around 245 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3270 8995 3278 9002 3280 9002 3288 8994
      3288 8973 3280 8973
TIME...MOT...LOC 1940Z 229DEG 34KT 3279 8993

19
Special weather statement, Jun 2, 1:56 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Jackson MS
256 PM CDT Wed Jun 2 2021

MSZ037-022030-
Attala MS-
256 PM CDT Wed Jun 2 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ATTALA COUNTY UNTIL
330 PM CDT...

At 256 PM CDT, Meteorologists were tracking a strong thunderstorm
near Cameron, or 13 miles south of Durant, moving northeast at 30
mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Newport around 305 PM CDT.
  Mcadams around 320 PM CDT.

Other locations impacted by this storm include Sallis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3304 8965 3288 8977 3288 8993 3293 8991
      3293 8990 3294 8990 3296 8989 3297 8989
      3300 8988 3304 8984 3306 8984 3307 8982
      3308 8983 3310 8982
TIME...MOT...LOC 1956Z 204DEG 28KT 3288 8987

19
Special weather statement, Jun 2, 2:11 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Jackson MS
311 PM CDT Wed Jun 2 2021

MSZ048-054-022045-
Copiah MS-Hinds MS-
311 PM CDT Wed Jun 2 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HINDS AND NORTH
CENTRAL COPIAH COUNTIES UNTIL 345 PM CDT...

At 311 PM CDT, Meteorologists were tracking a strong thunderstorm
over Crystal Springs, moving northeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Terry around 330 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3200 9052 3219 9025 3218 9021 3218 9024
      3216 9024 3215 9025 3215 9024 3209 9025
      3209 9024 3208 9023 3204 9023 3203 9025
      3202 9024 3202 9022 3191 9042
TIME...MOT...LOC 2011Z 229DEG 24KT 3202 9039

19
Special weather statement, Jun 2, 2:30 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Jackson MS
330 PM CDT Wed Jun 2 2021

MSZ049-022100-
Rankin MS-
330 PM CDT Wed Jun 2 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RANKIN COUNTY UNTIL
400 PM CDT...

At 330 PM CDT, Meteorologists were tracking a strong thunderstorm
near Florence, or near Richland, moving northeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Richland around 335 PM CDT.
  Monterey around 340 PM CDT.
  Pearl around 345 PM CDT.
  Brandon around 355 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3212 9025 3212 9024 3214 9025 3215 9024
      3215 9025 3216 9024 3218 9024 3219 9020
      3220 9018 3221 9019 3222 9019 3234 9001
      3222 8992 3210 9024
TIME...MOT...LOC 2030Z 234DEG 28KT 3217 9018

19
Special weather statement, Jun 2, 2:56 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Jackson MS
356 PM CDT Wed Jun 2 2021

MSZ032-022130-
Choctaw MS-
356 PM CDT Wed Jun 2 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CHOCTAW COUNTY
UNTIL 430 PM CDT...

At 356 PM CDT, Meteorologists were tracking a strong thunderstorm
over Ackerman, or 16 miles northwest of Louisville, moving northeast
at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Reform around 410 PM CDT.
  Sherwood around 415 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3331 8909 3324 8921 3333 8930 3353 8913
      3353 8909
TIME...MOT...LOC 2056Z 225DEG 31KT 3333 8920

19

The radar

The Jackson/Brandon,MS radar (KDGX), 9 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rankin

When
June 2, 3:01 PM CST to 3:05 PM CST
Where
Rankin County, 2.07 mi S of Luckney
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
32.320, -90.070

An apparent microburst produced severe wind gusts over the span of a few minutes at the KJAN ASOS site at Jackson-Medgar Wiley Evers Airport. The initial gust of 58 mph out of the south-southwest was followed by a peak gust of 74 mph out of the south-southwest.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2021Every state in 2021This day in weather historyWarnings in Mississippi, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967276.